Endocrine Abstracts (2011) 26 P604

Schmidt's syndrome: unveiling step-by-step

A Rizwan1,2, M Hayat1 & Z Sheikh1


1National Institute of Diabetes and Endocrinology, Dow University Health Sciences, Karachi, Sind, Pakistan; 2Aga Khan University Hospital, Karachi, Sind, Pakistan.


Introduction: Autoimmune polyendocrine syndrome type II (APSII) is more common than APSI. It occurs more frequently in female than in male patients, often has its onset in adulthood, and has familial aggregation. Schmidt’s syndrome is a subset of APSII, usually associated with primary hypothyroidism, primary adrenal insufficiency, and often, type 1 diabetes. This case describes the interesting evolution of autoimmune polyendocrine disease (APED) in a young lady with long standing type 1 diabetes.

Case report: Twenty-three-year Asian lady with type 1 diabetes since 11 years presented with irregular menses, reduced appetite, nausea, constipation, weight loss and cold intolerance for the past 3 months. Her mother had noticed a progressive darkening of her complexion. She was experiencing frequent hypoglycaemic episodes on minimal doses of insulin. Examination revealed a postural drop, generalized hyperpigmentation and grade 2 goitre. Laboratory investigations confirmed autoimmune hypothyroidism and primary adrenal insufficiency. She was treated with hydrocortisone and mineralocorticoid, followed by thyroxine replacement. Insulin was adjusted. Having initially improved, she began experiencing generalized weakness and exertional shortness of breath. Work up revealed hypochromic microcytic anaemia. Celiac disease screen was positive. The patient declined to undergo an esophagogastroduodenoscopy (EGD), therefore, a trial of gluten-free diet was commenced.

Conclusions: Clinicians should avoid tunnel vision when treating patients with type 1 diabetes as risk of concomitant/subsequent autoimmune phenomena is high, particularly thyroid and celiac disease. Frequent hypoglycaemic episodes in a previously well type 1 diabetic should raise suspicion of adrenal insufficiency and alert the clinician to the possible development of other components of APED.

Article tools

My recent searches

No recent searches.

My recently viewed abstracts